Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 126, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2021, 8:29 PM MST for Gila County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 8:29 PM MST (03:29 UTC)
- Expired
- Aug 15, 2021, 9:00 PM MST
- In force
- 31 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1548 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
900
WUUS55 KFGZ 160329
SVRFGZ
AZC007-160400-
/O.NEW.KFGZ.SV.W.0126.210816T0329Z-210816T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
829 PM MST Sun Aug 15 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 900 PM MST.
* At 828 PM MST, a severe thunderstorm was located near Carrizo, or
24 miles southwest of Show Low, moving south at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Fort Apache Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3381 11031 3383 11032 3383 11035 3388 11045
3400 11034 3394 11019 3379 11027
TIME...MOT...LOC 0328Z 022DEG 20KT 3394 11028
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
McCollum1 follow-up statement
437
WWUS55 KFGZ 160353
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
853 PM MST Sun Aug 15 2021
AZC007-160402-
/O.EXP.KFGZ.SV.W.0126.000000T0000Z-210816T0400Z/
Gila-
853 PM MST Sun Aug 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 900
PM MST...
The storm near Carrizo which prompted the warning has weakened below
severe limits. Therefore, the warning will be allowed to expire.
LAT...LON 3381 11031 3383 11032 3383 11035 3388 11045
3400 11034 3394 11019 3379 11027
TIME...MOT...LOC 0352Z 022DEG 20KT 3383 11034
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:48 PM MST, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 15, 2:48 PM MST, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 248 PM MST Sun Aug 15 2021 .SYNOPSIS...Scattered thunderstorms will continue each day through Monday, with the best coverage along and south of the Mogollon Rim where a few strong to severe storms are possible. Expect more widespread showers and storms and cooler temperatures by mid next week before a drying trend arrives toward the end of the week. && .DISCUSSION...Thunderstorms have developed early this afternoon over the higher terrain of Coconino County as well as the Black Mesa and Chuska Mountains region. A few of the storms have been severe with hail to 1" indicated by radar. Storm motion is toward the southwest. As the storms over Coconino County move into an area of even higher instability and increased wind shear over Yavapai County, there will be a threat for additional severe weather and an isolated flood threat through mid evening. The storms over Navajo Nation should push southwestward toward Winslow and the I-40 corridor over the next few hours, as well as the White Mountains region. For Monday - the mid level steering flow turns more northerly as the high pressure center shifts over central California. Moisture remains plentiful along and south of the Mogollon Rim. Model data has been consistent indicating a disturbance rotating southward from UT/CO into Arizona during the afternoon. Several of the hi-res models show a couple of lines of thunderstorms moving south across areas from the Mogollon Rim/White Mtns into Yavapai and Gila counties during the late afternoon and evening. With a very moist and unstable environment in place, there will be a threat of severe thunderstorms and localized flash flooding in these areas and this is reflected in both the SPC and WPC outlooks for severe weather and excessive rainfall. Tuesday and Wednesday - a trough dipping down into the northwest US will turn the steering flow from the west and eventually southwest. Moisture should flow farther north and give areas along and north of the Mogollon Rim higher storm chances and keep them a bit lower for Yavapai especially by Wednesday. The risk of localized flash flooding and a few strong storms will persist. Thursday into next weekend - looking like at least a brief period of drier conditions following the trough passage. Chance of storms lingers Thursday but isolated at best by Friday and beyond. A gradual warming trend but only back to near normal. && .AVIATION...For the 00Z package...Look for mainly VFR conditions over the next 24 hours. Isolated to scattered showers and thunderstorms will continue to push toward the southwest this afternoon, gradually diminishing after 03Z-05Z. Locally heavy rain and wind gusts to 40 kts possible near any storms. Otherwise, generally light winds. Another round of thunderstorms is expected to develop after 19Z Monday. Coverage of storms should be higher than today, with some storms along/south of a KFLG-KSJN line possibly severe, with hail and wind gusts 40+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Shower and thunderstorm coverage is expected to increase Monday and Tuesday. Localized flash flooding and very gusty outflow winds are the main hazards. Winds outside storms will be light, with temperatures cooling slightly on Tuesday. Wednesday through Friday...Chances for showers and thunderstorms remain high on Wednesday, with a gradual downturn by Friday. Temperatures are expected to be slightly below normal. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 15, 2:31 PM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 7 NNW WILLIAMS 35.37N 112.20W
08/15/2021 E1.00 INCH COCONINO AZ TRAINED SPOTTER
HAIL THE SIZE OF A QUARTER IS CONFIRMED BY A
TRAINED WEATHER SPOTTER.
&&
NLLocal storm report, Aug 15, 4:09 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL WHITE CONE 35.60N 110.07W
08/15/2021 E1.00 INCH NAVAJO AZ PUBLIC
PUBLIC ESTIMATED HAIL THE SIZE OF A QUARTER.
&&
NLLocal storm report, Aug 15, 4:32 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
432 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL WHITE CONE 35.61N 110.07W
08/15/2021 E1.00 INCH NAVAJO AZ PUBLIC
PUBLIC REPORT WITH PHOTO OF QUARTER SIZE
HAIL.
&&
NLLocal storm report, Aug 15, 6:43 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
643 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 WSW NUTRIOSO 33.95N 109.25W
08/15/2021 E0.70 INCH APACHE AZ PUBLIC
SPOTTER REPORTS DIME SIZE HAIL.
&&
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 31 min |
| Aug 15, 5:47 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 18 min |
| Aug 15, 6:17 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 12 min |
| Aug 15, 6:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Aug 15, 7:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Aug 15, 7:53 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 26 min |
| Aug 15, 8:17 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 15, 10:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 15, 11:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Aug 15, 11:06 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 15, 11:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
| Aug 15, 11:50 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
| Aug 16, 12:08 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 16, 12:40 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 35 min |
| Aug 16, 1:00 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Aug 16, 11:55 AM MST | Special Weather Statement | FGZ | Apache | 35 min |
| Aug 16, 1:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 45 min |
| Aug 16, 1:38 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 52 min |
| Aug 16, 1:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 43 min |
| Aug 16, 2:09 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 16, 2:16 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 16, 2:25 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 50 min |
| Aug 16, 2:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 33 min |
| Aug 16, 2:30 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 45 min |
| Aug 16, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 37 min |
| Aug 16, 2:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 34 min |
| Aug 16, 3:06 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 22 min |
| Aug 16, 3:10 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Aug 16, 3:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 36 min |
| Aug 16, 3:57 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 33 min |
| Aug 16, 4:25 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 35 min |
| Aug 16, 4:34 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 26 min |
| Aug 16, 4:42 PM MST | Flash Flood Warning | FGZ | Apache | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.